PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr0220102756.
Published online 2010 October 11. doi:  10.1136/bcr.02.2010.2756
PMCID: PMC3028286
Unexpected outcome (positive or negative) including adverse drug reactions

Potentiation of warfarin's anticoagulant effect and subconjunctival haemorrhage with rivastigmine transdermal patch

Abstract

A 79-year-old Caucasian man with vascular and possible Lewybody dementia was commenced on rivastigmine transdermal patch. He was on long-term combination of aspirin and warfarin since 2006 due to failed treatment of coronary artery stenosis and his INR was maintained within target range (2–2.5). Just 7 days after starting treatment with rivastigmine patch he developed subconjunctival haemorrhage in left eye along with increasing INR (3.2) on unaltered warfarin regimen.

Repeat blood tests 3 days later showed further increase in INR (4.4) along with extension of subconjunctival haemorrhage to whole conjunctiva of left eye. At this stage rivastigmine patch was stopped. Aspirin was withheld and warfarin dosage was adjusted according to INR. After 3 days of stopping treatment with rivastigmine INR came back within target range and subconjunctival haemorrhage was resolved within 10 days.

To date, rivastigmine has not been associated with potentiation of Warfarin's anticoagulant effect and subconjunctival haemorrhage.


Articles from BMJ Case Reports are provided here courtesy of BMJ Group